Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 299, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Oct 17, 2012, 7:29 PM CDT for Columbia County, Union County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2012, 7:29 PM CDT (00:29 UTC)
- Expired
- Oct 17, 2012, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties Columbia County, AR, Union County, AR
The radar
The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 7:58 PM CDT | TSTM WND DMG | El Dorado, AR | SEVERAL TREES DOWN ACROSS THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 7:01 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2154 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 16.4
The text
As transmitted, in the capitals the NWS used until 2016.
356
WUUS54 KSHV 180029
SVRSHV
ARC027-139-180115-
/O.NEW.KSHV.SV.W.0299.121018T0029Z-121018T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
729 PM CDT WED OCT 17 2012
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
THIS INCLUDES THE CITY OF EL DORADO...
EAST CENTRAL COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
* UNTIL 815 PM CDT
* AT 725 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF LISBON...OR 16 MILES WEST OF EL DORADO...AND MOVING
EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESSON...LAWSON...URBANA AND STRONG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3303 9231 3312 9303 3324 9302 3333 9251
3333 9247 3332 9246 3329 9246 3328 9244
3328 9238 3330 9235 3327 9231
TIME...MOT...LOC 0029Z 269DEG 31KT 3320 9290
$$
092 follow-up statements
426
WWUS54 KSHV 180045
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CDT WED OCT 17 2012
ARC027-180054-
/O.CAN.KSHV.SV.W.0299.000000T0000Z-121018T0115Z/
COLUMBIA AR-
745 PM CDT WED OCT 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR COLUMBIA COUNTY IS
CANCELLED...
THE THUNDERSTORMS HAS EXITED COLUMBIA COUNTY. THEREFORE...THE SEVERE
THUNDERSTORMS WARNING FOR COLUMBIA COUNTRY IS CANCELLED.
LAT...LON 3303 9231 3310 9291 3326 9290 3333 9251
3333 9247 3332 9246 3329 9246 3328 9244
3328 9238 3330 9235 3327 9231
TIME...MOT...LOC 0044Z 268DEG 36KT 3320 9274
$$
ARC139-180115-
/O.CON.KSHV.SV.W.0299.000000T0000Z-121018T0115Z/
UNION AR-
745 PM CDT WED OCT 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR UNION COUNTY...
AT 742 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR NEWELL...OR 6 MILES WEST OF EL DORADO...
MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CATESVILLE...HILLSBORO...LAWSON...URBANA...AURELLE...STRONG...PIGEON
HILL AND NEW LONDON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3303 9231 3310 9291 3326 9290 3333 9251
3333 9247 3332 9246 3329 9246 3328 9244
3328 9238 3330 9235 3327 9231
TIME...MOT...LOC 0044Z 268DEG 36KT 3320 9274
$$
09598
WWUS54 KSHV 180103
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
803 PM CDT WED OCT 17 2012
ARC139-180115-
/O.CON.KSHV.SV.W.0299.000000T0000Z-121018T0115Z/
UNION AR-
803 PM CDT WED OCT 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR UNION COUNTY...
AT 759 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR LAWSON...OR NEAR EL DORADO...MOVING EAST
AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILLSBORO...URBANA...AURELLE...STRONG...PIGEON HILL AND NEW LONDON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
WIND DAMAGE HAS BEEN REPORTED IN EL DORADO WITH THIS STORM. THIS IS
A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3303 9231 3309 9278 3326 9273 3333 9251
3333 9247 3332 9246 3329 9246 3328 9244
3328 9238 3330 9235 3327 9231
TIME...MOT...LOC 0102Z 263DEG 34KT 3321 9254
$$
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 5:55 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 17, 5:55 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
555 PM CDT WED OCT 17 2012
.DISCUSSION...
HAVE UPDATED THE FORECAST TO PUSH CHANCE OF RAIN THIS EVENING BACK
WEST. THIS BASED ON CURRENT FRONTAL POSITION...SATELLITE AND
CONVECTIVE TRENDS. WATCH MAY BE COMING SOON FOR EASTERN PORTIONS OF
THE CWA...SO ANOTHER UPDATE POSSIBLE. /14/
&&
.PREV DISCUSSION... /ISSUED 324 PM CDT WED OCT 17 2012/
DISCUSSION...
SHARP DRY LINE PRESENT ALONG A LINE FROM ABOUT MCALESTER OK...TO
DFW...TO CORSICANA TX...AND QUICKLY SWEEPING EWD. SHORT WAVE
ROUNDING THE BASE OF AN UPPER LOW IN THE HIGH PLAINS IS CURRENTLY
MOVING INTO WRN OK...AND IS FCST TO PIVOT EWD LATER THIS AFTERNOON
AND EVENING. SPECIAL 18Z SOUNDING STILL SHOWING A SUBSTANTIAL CAP
AT 850 MB...WHICH IS CASTING SOME DOUBT ON THE POTENTIAL SEVERE
WEATHER SCENARIO. NONETHELESS...MODELS CONTINUE TO BE CONSISTENT
WITH QPF ALONG THE FRONT...AS IT MOVES THROUGH THE REGION LATE
THIS AFTERNOON AND TONIGHT...SUGGESTING THAT THE SHORT WAVE WILL
LIKELY BE SUFFICIENT TO TAKE CARE OF THE CAP. AS WE MOVE THROUGH
THE EVENING...THE SEVERE WEATHER THREAT WILL DWINDLE...AS DAYTIME
HEATING IS LOST AND THE REGION BECOMES INCREASINGLY SEPARATED FROM
THE SHORTWAVE. ALL PRECIP SHOULD CLEAR OUT OF THE REGION BY EARLY
THURSDAY MORNING...LEAVING HIGH PRESSURE AND COOLER/DRIER AIR IN
ITS PLACE.
ANOTHER BACK-DOOR PUSH OF COLD AIR IS EXPECTED FOR LATE THU/EARLY
FRI...AS NW FLOW CONTINUES TO DOMINATE THE UPPER LEVELS THROUGH
SATURDAY. SLY WINDS WILL RETURN AT THE SFC DURING SATURDAY...
BRINGING WARMER TEMPERATURES FOR EARLY NEXT WEEK THAT COINCIDE
WITH WEAK RIDGING ALOFT. SW FLOW IS EXPECTED TO RETURN LATE IN THE
PD...BRINGING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO OUR
NWRN AREAS...AS AN UPPER LOW MOVES INTO THE PAC NW. /12/
AVIATION...
STRATOCU HAS GRADUALLY LIFTED AND SCATTERED OUT THIS AFTERNOON IN
RESPONSE TO AMPLE HEATING...IN ADDITION TO GUSTY SOUTH WINDS MIXING
DOWN WITH A TIGHTENING PRESSURE GRADIENT AHEAD OF AN APPROACHING
COLD FRONT. AS THE FRONT EDGES CLOSER TO THE FOUR STATE REGION THIS
AFTERNOON...EXPECT SHWRS AND TSTMS TO DEVELOP AS SHORTWAVE ENERGY
INTERACTS WITH THE FRONT TO INITIATE A SQUALL LINE WHICH WILL BEGIN
TO IMPACT TXK AND SHV SHORTLY AFTER 21Z. THIS LINE OF CONVECTION
WILL ADVANCE EAST THROUGH THE EARLY EVENING BEFORE FINALLY EXITING
THE REGION SOMETIME AFTER 18/03Z AT ELD AND MLU. PRIOR TO FRONTAL
PASSAGE...EXPECT STRONG SOUTH WINDS TO CONTINUE WITH GUSTS AS HIGH
AS 30KTS AND VEERING WITH HEIGHT TO A MORE WLY DIRECTION ABOVE 10K
FEET. BEHIND THE FRONT...WINDS WILL QUICKLY SHIFT NORTHWEST AND
GRADUALLY SUBSIDE INTO THURSDAY MORNING ALONG WITH CLEARING SKIES
FROM WEST TO EAST. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 77 49 79 48 / 30 10 0 0 0
MLU 53 78 49 77 46 / 60 10 0 0 0
DEQ 43 74 40 73 42 / 30 10 0 0 0
TXK 48 76 47 75 48 / 30 10 0 0 0
ELD 46 76 44 75 44 / 50 10 0 0 0
TYR 52 76 50 80 51 / 20 10 0 0 0
GGG 50 77 48 79 49 / 30 10 0 0 0
LFK 57 79 49 80 51 / 30 10 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
14/09Hazardous weather outlook, Oct 17, 11:07 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1107 AM CDT WED OCT 17 2012 OKZ077-TXZ096-108>111-124-125-136-137-149-150-181100- MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH- GREGG-CHEROKEE-RUSK- 1107 AM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... WINDS ARE FORECAST TO INCREASE TO AROUND 20 MPH WITH HIGHER GUSTS TODAY AHEAD OF A STRONG COLD FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT LATE THIS AFTERNOON AND EVENING. STRONG FORCING...SHEAR...AND INSTABILITY ALONG AND AHEAD OF THE FRONT MAY RESULT IN ISOLATED SEVERE THUNDERSTORMS DEVELOPING OVER THESE AREAS THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. ANY SEVERE WEATHER THREAT WILL DIMINISH BY LATE EVENING...AS THE AIR MASS BEGINS TO STABILIZE BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT. ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112- 126-138-151>153-165>167-181100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION- HARRISON-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- SABINE TX- 1107 AM CDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... WINDS ARE FORECAST TO INCREASE TO AROUND 20 MPH WITH HIGHER GUSTS TODAY AHEAD OF A STRONG COLD FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS AFTERNOON OVER SOUTHWEST ARKANSAS...NORTH LOUISIANA...AND ADJACENT PARTS OF EXTREME EAST TEXAS. STRONG FORCING...SHEAR...AND INSTABILITY ALONG AND AHEAD OF THE FRONT MAY RESULT IN SEVERE THUNDERSTORMS DEVELOPING OVER THESE AREAS. DAMAGING WINDS AND LARGE HAIL WILL THE PRIMARY THREAT WITH THESE STORMS. HOWEVER...ISOLATED TORNADOES MAY ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH TONIGHT...AS THE AIR MASS BEGINS TO STABILIZE BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. 12
In the hours before
Special weather statement, Oct 17, 6:46 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
646 PM CDT WED OCT 17 2012
ARZ072-180030-
COLUMBIA-
646 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...EMERSON...MACEDONIA...SMITHLAND AND VILLAGE...
AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BUSSEY...OR 11 MILES NORTH OF
SPRINGHILL...MOVING EAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
09Special weather statement, Oct 17, 7:09 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT WED OCT 17 2012
ARZ072-073-180100-
COLUMBIA-UNION-
709 PM CDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
CALION...LISBON...MOUNT HOLLY...NORPHLET AND SMACKOVER...
AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT HOLLY...OR 7 MILES
SOUTHEAST OF STEPHENS...MOVING EAST AT 40 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
09The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 3:06 AM CDT | Lake Wind Advisory | SHV | Hempstead, Howard, Nevada, Sevier | 16 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.